If you’re allergic to vitamin D, the allergic reaction can cause a few different skin disorders to flare-up. The most common skin disorders that a vitamin D allergy can cause include hives and eczema, according to Drugs.com. Both allergic skin conditions are extremely itchy and cause inflammation and irritation in the skin. Hives may indicate a severe allergic reaction and needs to be evaluated by a physician. You should only use vitamin D supplements under the direction of a medical doctor.
Video of the Day
A vitamin D allergy is considered uncommon. The supplement is commonly used to treat calcium-deficient conditions and is not intended for use in healthy people. The vitamin is found in fish, margarine, oysters, cheese, cream, butter, fortified milk and fortified cereals. If you take too many vitamin D supplements your intestines will absorb too much calcium and this can lead to deposits in the heart and lungs.
An allergic reaction to vitamin D causes the immune system to develop a defense against the supplement because of a hypersensitivity to the vitamin. The immune system reacts by creating Immunoglobulin E, or IgE antibodies, that attack the vitamin supplement, according to the American Academy of Allergy, Asthma and Immunology. Various other chemicals are released in the body, causing inflammation in the throat, lungs, sinuses and skin. The primary chemical that causes inflammation is histamine, a hormone that helps fight off infection.
After ingesting a vitamin D supplement, hives can develop within minutes or up to two hours. Hives can occur because of too much histamine released in the skin. The rash appears as welts that appear in clusters anywhere on the body. The rash causes the skin to swell and has defined borders, although the rash can appear in any shape or size, according to MayoClinic.com.
Eczema is a chronic skin disorder where the skin is hypersensitive to various triggers, much like an allergy, according to MedlinePlus. If you experience an allergic reaction to vitamin D and you’re pre-disposed to eczema, the allergic reaction can cause an eczema flare-up. Eczema appears primarily behind the legs, arms and on the face in blisters. The rash can crack, weep and crust-over if scratched.
A severe allergic reaction to vitamin D supplements can lead to anaphylaxis, according to Drugs.com. If you develop common anaphylactic shock symptoms, call 911. These symptoms may include chest tightness, shortness of breath, wheezing, facial swelling, hives and dizziness.